You are here

Imatinib/Anticoagulants interaction when having surgery

I saw an orthopaedic surgeon last Friday and the bottom line is I need a total hip replacement, arising originally from an injury when I was a teenager. Rather disconcertingly he says I should have the operation under a spinal anaesthetic, as it reduces the risk of postoperative blood clots, and reduces overall recovery time. I really don't want to be awake when it is happening but the risk mitigation seems worth it.

He still thinks I should probably have something (e.g. warfarin) to help reduce the blood clot risk further. I will ask my consultant about any interaction between that and the imatinb (I'm on 200mg), but wondered if anyone has any experience I can draw on.

Thanks

Alastair   

Hi Alastair,

I've undergone a couple of foot surgeries for plantar fasciitis and neuromas while on Imatinib 400 mg. Both were done under general anesthesia (Propofol) so I was completely out. My surgical team used an Intermittent pneumatic compression (IPC) device on my leg which is used to help prevent blood clots in the deep veins of the legs. The device uses a cuff around the leg that fills with air and squeezes your leg. This increases blood flow through the veins of your leg and helps prevent blood clots. 

I took my regular dose of Imatinib up until the day before surgery and started again the day after surgery. The only dose I missed was the day of surgery because I was instructed not to eat or drink anything after midnight the day of surgery. My hema/onc told me I could miss up to 2 weeks of Imatinib if my surgeon had any concern about interactions with other drugs. 

I did not experience any interaction between the anesthesia and Imatinib at all. During my first surgery, however, I had a severe reaction between the hydrocodone/acetaminophen pain medication I was prescribed. The high dose of acetaminophen in combination with the Imatinib caused severe nausea/vomiting for about 6 hours. I was pretty miserable. My surgeon switched my pain med to Meloxicam (Mobic) and that solved the problem. When I had my second procedure about a year later, I specifically asked to be given a pain medication that did not contain acetaminophen. And, just in case, I also asked for an anti-nausea medication but, as it turned out, I did not need to take it. Because of that experience, I now avoid taking acetaminophen and use ibuprofen or naproxen for pain relief, when needed. 

FYI, I was 67 and 68 years old at the time of my surgeries. I was not taking, nor do I currently take, any prescription medications other than Imatinib. I recently reduced my dosage to 200 mg. 

Good luck with your surgery!

Debbie

 

Debbie thanks that is very useful. The surgeon did mention they would use the IPC device to reduce the risk of clots.

Hi Alistair,

I have just started on blood thinners so have recently posted on this re the interaction between imatinib and anticoagulants and my haematologist (in association with my GP)  took advice from a colleague of his who is a coagulant/oncology specialist.There is very little risk when combining imatinib and most anticoagulants -I was told that imatinib potentiates a blood thinner slightly that is it slows down the absorption of the the thinner a little but the reverse does not occur-that is the thinner does not affect imatinib absorption at all.The reason I now have to take a blood thinner is that recently at a hypertension review my practice nurse suspected atrial fibrilation (Afib) so after an ECG it was confirmed so the thinking is that a thinner is some sort of assurance against an Afib related stroke-since staring this medication my pulse has returned to normal and the mild chest pains are gone .I need to carry an alert card with me in case of an accident as I will bleed more if injured etc.

My pharmacist told me that edoxaban is now the most prescribed blood thinner over all the other alternatives.

I have not checked if there is any specific interaction between imatinib and warfarin nor have I sought advice on this -perhaps worth more detailed research if they insist you go down this route though.

So I am not a medic but I believe warfarin is now old hat and has been replaced by a number of easier options called DOACs (Direct Oral Anti Coagulants) :they have a number of advantages over warfarin in that they work quickly,have few side effects, do not need any substantial monitoring of blood levels and some of them allow one to use a reversal agent in the event of uncontrolled bleeding.I am on edoxaban and so far there are no side effects.

So you may wish to pose the question to your GP as well as your orthapedic specialist as to whether a short course of a DOACs might be preferable unless of course there is a strong medical reason to administer warfarin intravenously at the time of the surgery.Another alternative is heparin by injection which is a fairly safe method to thin the blood;I used on it  dx  for CML and self injected before flying as my condition was picked up overseas.

I know my case is slightly different to yours (long term use v short term precautionary) but just some thoughts to ponder;Google "DOACs   versus warfarin" and a number of entries will come up.Also I suggest check out warfarin versus heparin.

P.S.I presume that all your bloods are in order especially platelets,liver and kidney functions?

I wish you well,

Regards

John

Alistair ,

Just a follow up: one source on the interaction of tki s with other drugs is an article in Blood journal by group of Swiss researchers titled "Drug Intercation with the tyrrosine kinase inhibitors imatinib,nilotinib and dasatinib" by Haouala et al;it has a table attached to it and covers interactions with warfarin and heparin but my medical knowledge is not quite good enough to interpret the exact interactions noted.If you google some of the key words it should come up eg imatinib versus warfarin.

Just a word of caution after your op you will be asked to move around as much as possible but it could be a painful time-if you take any blood thinner do not follow up with the use of aspirin or any of the NSAIDs as painkillers;it could lead to bleeds.No ibuprofen or diclofenac is advised.Naproxen can cause stomach bleeds if not taken with a proton pump inhibitor like omneprazole or similar.Paracetamol is OK as is codeine phosphate but the latter has the side effect of constipation so that needs to be addressed.

Research has shown that ibuprofen in any event should not be taken alongside imatinib as it affects the absorption level of the tki

Regards

John

Quick update on this - I talked to my CML specialist last week. He is happy that I stop my 200mg imatinib a week before surgery and resume a week after.

 

Wishing you all the best for your op and hope all goes well.

I had a major op a few years ago and was advised to stop my Nilotinib before the op and like you for the week after. I also had to use blood thinners that i had to inject for the week after surgery.  I was also advised to stop the turmeric before the op as that has a mild blood thinning effect too. Not sure if you take it but i thought it might be of use.  I am sure your heamatologist and  consultant will take everything into account.

Post surgery i was taking maximum Ibuprofen and paracetamol in addition to the blood thinner for a few days under hospital advice.  I was actually in hospital and these were the drugs that were dispensed to me.  I am sure the hospital will know what is best.    

hii  alasiter 

your surgery complete ?   

genral anethesia ? 

please  share  ..........

Dear Alistair

I hope your op has been successful and you have not had any effects of coming off imatinib for the surgery.

I had a heart bypass two months ago under general anesthetic. At the request of my thorasic surgeon, my consultant suggested i come off treatment a week before and week after the surgery having begun imatinib 7 months ago, after the diagnosis was thrown up by the pre heart op blood tests. 

I had been getting used to side effects of constipation, rash and fatigue, however when I restarted the treatment they returned. I am hoping my body will once again get used to the side effects and hopefully they will reduce over time.

There does not seem to be any additional side effects, or complications from the general anesthetic in conjunction with Imatinib, nor the CML.

I hope you are recovering well.

 

Take Care

 

Jonnie

 

 

Thanks to reply..

What your doctor says about General anesthesia..

My doctor : if local anesthesia work avoid general anesthesia...

Thanks to reply..

What your doctor says about General anesthesia..

My doctor : if local anesthesia work avoid general anesthesia...

I asked the doctor if he wanted me to be awake during the procedure. He said absolutely it was better to be awake.

1 Risk of blood clots and deep vein thrombosis reduced by 50%, and

2 Recovery time from the procedure would be much faster if not having to recover from General Anaesthetic as well